Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 10, NWS Midland/Odessa, TX

May 4, 2006Scurry County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 4, 2006, 9:48 PM CDT for Scurry County, Texas. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2006, 9:48 PM CDT (02:48 UTC)
Expired
May 4, 2006, 10:45 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 125 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 9:54 PM CDTHAIL 2.75Snyder, TXMULTIPLE PUBLIC REPORTS OF BASEBALL SIZED HAIL IN AND AROUND SNYDER.
May 4, 10:00 PM CDTHAIL 2.5Snyder, TXNURSING HOME EMPLOYEE REPORTED MANY CARS WITH BROKEN WINDOWS DUE TO TENNIS BALL SIZED HAIL IN SNYDER
May 4, 10:05 PM CDTHAIL 1.75Hermleigh, TXPEA TO GOLF BALL SIZED HAIL REPORTED BY AMATEUR RADIO OPERATOR IN HERMLEIGH.
May 4, 10:07 PM CDTHAIL 2.75Snyder, TXBASEBALL HAIL BROKE WINDOW AND WINDOW AIR CONDITIONING UNIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 3:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1712 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1712 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMAF 050248
TORMAF
TXC415-050345-
/O.NEW.KMAF.TO.W.0010.060505T0248Z-060505T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
948 PM CDT THU MAY 4 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS...

* UNTIL 1045 PM CDT

* AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SNYDER...
  MOVING EAST AT 20 MPH.

* THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS...
  SNYDER...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR WEST TEXAS.

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE 
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.  
HAIL UP TO GOLF BALLS HAVE ALREADY BEEN REPORTED 4 MILES WEST OF 
SNYDER.  TAKE COVER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10113 3254 10116 3255 10069 3295 10066

$$
3 follow-up statements
000 
WWUS54 KMAF 050257
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
954 PM CDT THU MAY 4 2006

TXC415-050345-
/O.CON.KMAF.TO.W.0010.000000T0000Z-060505T0345Z/
SCURRY TX-
954 PM CDT THU MAY 4 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR SCURRY
COUNTY...

AT 953 PM CDT...THE PUBLIC REPORTED GOLF BALL TO BASEBALL SIZE HAIL 
IN SNYDER. THIS STORM WAS LOCATED NEAR SNYDER...MOVING SOUTHEAST AT 
25 MPH.

STRONG ROTATION WAS STILL INDICATED WITH THIS STORM. TAKE COVER NOW. 

SOME LOCATIONS AFFECTED BY THE THE TORNADO INCLUDE...SNYDER...DUNN...
AND HERMLEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR WEST TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10113 3254 10116 3255 10069 3295 10066

$$
000 
WWUS54 KMAF 050312
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1010 PM CDT THU MAY 4 2006

TXC415-050345-
/O.CON.KMAF.TO.W.0010.000000T0000Z-060505T0345Z/
SCURRY TX-
1010 PM CDT THU MAY 4 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR SCURRY
COUNTY...

AT 1008 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A GOLF BALL SIZE
HAIL IN HERMLEIGH. AT 1010 PM CDT...DOPPLER RADAR INDICATED STRONG 
ROTATION WITH THIS STORM...WHICH WAS LOCATED NEAR HERMLEIGH...OR 
ABOUT 8 MILES SOUTHEAST OF SNYDER...MOVING SOUTHEAST AT 30 MPH.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

SOME LOCATIONS AFFECTED BY THE THE TORNADO INCLUDE...HERMLEIGH AND
RURAL AREAS OF EASTERN SCURRY COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY
MORNING FOR WEST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR WEST TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10113 3254 10116 3255 10069 3295 10066

$$
000 
WWUS54 KMAF 050345
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1044 PM CDT THU MAY 4 2006

TXC415-050354-
/O.EXP.KMAF.TO.W.0010.000000T0000Z-060505T0345Z/
SCURRY TX-
1044 PM CDT THU MAY 4 2006

...THE TORNADO WARNING FOR SCURRY COUNTY EXPIRES AT 1045 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY
MORNING FOR WEST TEXAS.

AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE TORNADO WARNING HAS EXITED THE
WARNED AREA. THEREFORE THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER 
WILL LIKELY CONTINUE ON SOME ROADWAYS AS WELL AS SCATTERED DAMAGE 
THROUGHOUT THE CITY OF SNYDER. MOTORISTS SHOULD REMAIN CAUTIOUS AND 
BE PREPARED TO SLOW DOWN WATER OR DEBRIS IS ENCOUNTERED.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10113 3254 10116 3255 10069 3295 10066

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 4, 8:04 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 4, 8:04 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT THU MAY 4 2006

.MESOSCALE UPDATE...
RECALIBRATION OF THINKING...NUMEROUS REPORTS OF HIGH BASED WALL
CLOUD ASSOCIATED WITH STRONG TO INTENSE LOW/MID LEVEL ROTATION
EAST SOUTHEAST OF SEMINOLE. BOUNDARY HAS MOVED WELL SOUTHWEST OF
THIS SUPERCELL...BUT SEVERAL HOURS OF HEATING ON THE COOL SIDE OF
THE BOUNDARY ALONG WITH VERY HIGH SUBCLOUD HELICITY HAS RESULTED
IN CONDITIONS SOMEWHAT FAVORABLE FOR TORNADOGENESIS.
TEMPERATURE/DEWPOINT SPREADS HAVE LOWERED ON THE COOL SIDE...
AND BEST GUESS PUTS LCL AT 4500 AGL...STORM HAS STARTED TO TURN
TO THE RIGHT OVER THE LAST SEVERAL VOLUME SCANS AND PERIODIC
OCCLUSION/REGENERATION OF THE PARENT MESOCYCLONE HAS BEEN NOTED.
EXPECT THE SAME OVER THE NEXT ONE HOUR OR SO. BOUNDARY SHOWS UP
VERY WELL ON RADAR ALONG A EUNICE...WEST ODESSA...STILES ARC.
LOOKS LIKE ITS SLOWED ITS TRANSLATIONAL MOTION SLIGHTLY. MAY SEE
CONVECTIVE DEVELOPMENT IN A FEW HOURS ONCE THE LLJ KICKS IN.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

70/70
Hazardous weather outlook, May 4, 3:03 PM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT THU MAY 4 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-052015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
303 PM CDT THU MAY 4 2006 /203 PM MDT THU MAY 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AGAIN THIS AFTERNOON AND
EVENING ACROSS THE PERMIAN BASIN AND SOUTHEASTERN NEW MEXICO. SOME
OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL...
DAMAGING WINDS... AND VERY HEAVY RAINFALL CAPABLE OF PRODUCING
LOCALIZED FLOODING. A FEW TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN ON FRIDAY AFTERNOON
AND EVENING ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS.  SOME
OF THESE STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING
WINDS.  VERY HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE A
POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR EVENING
PRIMARILY ALONG AND EAST OF A LOVINGTON... FORT STOCKTON... TO
SANDERSON LINE.  EMERGENCY MANAGERS ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO SHOULD CONTINUE TO MONITOR THIS
POTENTIALLY DANGEROUS WEATHER SITUATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 4, 6:43 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT THU MAY 4 2006

TXZ063-050045-
GLASSCOCK-
643 PM CDT THU MAY 4 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN GLASSCOCK COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF GARDEN CITY AT 643
PM CDT...MOVING NORTHEAST AT 15 MPH.  A SPOTTER REPORTED PEA TO
NICKEL HAIL ONE MILE SOUTH OF GARDEN CITY...HOWEVER THE STORM
APPEARS TO BE WEAKENING AT THIS TIME.

PRIMARY THREATS ASSOCIATED WITH THIS STORM INCLUDE TORRENTIAL
RAINFALL...GUSTY WINDS...DEADLY LIGHTNING...AND SMALL HAIL.
MOTORISTS ON STATE HIGHWAY 158 EAST OF GARDEN CITY SHOULD BE ALERT
AND SLOW DOWN IF THREATENING WEATHER IS ENCOUNTERED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR WEST TEXAS.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, May 4, 7:55 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             8 NW SEMINOLE           32.80N 102.75W
05/04/2006  E2.00 INCH       GAINES             TX   TRAINED SPOTTER

0738 PM     FUNNEL CLOUD     SEMINOLE                32.72N 102.65W
05/04/2006                   GAINES             TX   TRAINED SPOTTER

            COUNTY ROAD 209/US 62-180 -- ROTATING WALL LOUD AND
            FUNNEL CLOUD.

0744 PM     HAIL             SEMINOLE                32.72N 102.65W
05/04/2006  E1.75 INCH       GAINES             TX   AIRPLANE PILOT

            IN THE TOWN OF SEMINOLE.

0747 PM     HAIL             2 E SEMINOLE            32.72N 102.62W
05/04/2006  E1.50 INCH       GAINES             TX   AIRPLANE PILOT

            ON US 62/180

&&

02
Local storm report, May 4, 7:57 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
757 PM CDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             8 NW SEMINOLE           32.80N 102.75W
05/04/2006  E2.00 INCH       GAINES             TX   TRAINED SPOTTER

0738 PM     FUNNEL CLOUD     SEMINOLE                32.72N 102.65W
05/04/2006                   GAINES             TX   TRAINED SPOTTER

            COUNTY ROAD 209/US 62-180 -- ROTATING WALL LOUD AND
            FUNNEL CLOUD.

0744 PM     HAIL             SEMINOLE                32.72N 102.65W
05/04/2006  E1.75 INCH       GAINES             TX   LAW ENFORCEMENT

            IN THE TOWN OF SEMINOLE.

0747 PM     HAIL             2 E SEMINOLE            32.72N 102.62W
05/04/2006  E1.50 INCH       GAINES             TX   TRAINED SPOTTER

            ON US 62/180

&&

02
Special weather statement, May 4, 9:09 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
909 PM CDT THU MAY 4 2006

TXZ047-048-050315-
SCURRY-BORDEN-
909 PM CDT THU MAY 4 2006

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN BORDEN COUNTY...
AND NORTHWESTERN SCURRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF FLUVANNA...
MOVING EAST AT 10 MPH.  THIS STORM WILL BE CAPABLE OF PRODUCING
SMALL HAIL...AND WIND GUSTS NEAR 50 MPH.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR WEST TEXAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:07 PM CDTSevere Thunderstorm WarningMAFGaines53 min
May 4, 7:22 PM CDTTornado WarningMAFGaines53 min
May 4, 8:09 PM CDTTornado WarningMAFGaines66 min
May 4, 8:47 PM CDTSevere Thunderstorm WarningMAFDawson58 min
May 4, 9:18 PM CDTSevere Thunderstorm WarningMAFScurry57 min
May 4, 9:24 PM CDTSevere Thunderstorm WarningMAFMartin66 min
May 4, 10:15 PM CDTSevere Thunderstorm WarningMAFHoward60 min
May 4, 10:47 PM CDTSevere Thunderstorm WarningMAFGlasscock45 min
May 5, 7:00 AM CDTRed Flag WarningMAF15 hr
May 5, 5:10 PM CDTSevere Thunderstorm WarningMAFGaines65 min
May 5, 5:48 PM CDTSevere Thunderstorm WarningMAFScurry57 min
May 5, 5:57 PM CDTSevere Thunderstorm WarningMAFPecos63 min
May 5, 6:03 PM CDTSevere Thunderstorm WarningMAFGaines57 min
May 5, 6:35 PM CDTSevere Thunderstorm WarningMAFTerrell55 min
May 5, 6:51 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines54 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.